Aa
A
A
A
Close
GERD (Acid Reflux) Community
3.15k Members
692001 tn?1236566062

You would not believe what I just found out!

I was diagnosed with GERD about fifteen years ago. My doctor at the time prescribed Zantac 150 mg twice a day. She advised that I would have to take it for the rest of my life. Needless to say I have been obedient since. Over the years I have had some serious panic attacks (fear of food allergies, irregular breathing, etc), some causing me to go to the emergency room. About ten years ago I started having SVT ( heart rate jumping to 225 for no reason). I would have it twice a year until I decided to have a corrective surgery two weeks ago. Since the surgery (which the anesthesia gave me horrible reflux) I have had major panic attacks (thinking the surgery went wrong, allergic reactions to foods I have always eaten, etc) and have again, visited the emergency room. Of course, I was always diagnosed with having another panic attack. About an hour ago, after I had taken my Zantac and eaten dinner, I had a huge panic attack. I was preparing to go once again to the emergency room while trying to convince myself that it was just another panic attack. I hadn't done anything differently or eaten anything differently so I calmed myself enough to go online and do some research. Would you believe that Zantac, my trusted medicine for over fifteen years, can have side effects such as  ANXIETY, IRREGULAR HEARTBEATS, CONFUSION, DEPRESSION, HALLUCINATIONS, AND SEVERE MENTAL ILLNESS?! Looking back, including tonight, I realize that almost everytime I have had a panic attack its usually about 20-30 minutes after taking my Zantac!    OMG!  Has anybody every experienced anything similar to this? Have you ever even heard of this? I AM COMPLETELY SHOCKED! I have seen several doctors and noone could share this bit of information with me?! Whats the deal? What do I do now?  
10 Responses
620923 tn?1452919248
HI...I found it is best to talk with a pharmacist they have a better understanding of what the meds can cause and if u will have ne interactions.

If u have a small Pharmacy get to know the druggest..I had one yrs ago and he has since been bought out by a large drug store chain...I do miss the care I got, but I do still ask at the drug store....they can help u much more so than ur dr.

Always read the side effects on ur meds and if u r having them for more than a couple days...ask to get on diff meds.

I am sorry to hear u went thru this, but thank you for sharing an important issue with all of us.

Godspeed
"selma"
692001 tn?1236566062
Thank you for your response. I went to a natural health store and was told to try two teaspoons of organic apple cider vinegar in a cup of water before I eat as a substitute for the Zantac. This is the third day and I have had no reflux. Hopefully this will be a long term solution because I hate to think of having to try another medicine.
620923 tn?1452919248
U r welcome and I am happy that this is working for you. I do want to caution you about changing meds ...please see ur dr and inform him/her of ur changes.

Thanks for sharing that info...it may help someone else!!

"selma"
Avatar universal
.  Same exact thing happens to me.  I mean exact.  Same racing heartbeat,  anxiety over food allergies.  Crazy right.  The most I ntense panic attacks always right after taking the Zantac.  
Avatar universal
Hi , seems like your stomach producing excesssive acid . Before i suggest anything i need more info . You can contact me whatsapp +919958146385.
Avatar universal
Never take acid reducers.  They cut your life span in half and cause heart attacks.
2 Comments
That's a pretty bold statement. Care to elaborate?
OTC acid reducers are bad. Really bad. Word is getting out on them now. Increases risk of heart attack, stroke, osteoporosis, and dementia. Bad, bad medicine. Prescription acid reducers such as Pantoprazole have even worse side effects. Frankly, you're better off in pain. I know it sucks to read this, but it's the truth. Personally, for me, daily exercise helps the most. The more exercise you get, the better off you are with regards to GERD. And stay away from excessively fatty foods, fried foods, caffeine, salty foods, sugar and high fructose corn syrup. Eat plenty of fruits and veggies, and drink a lot of water. No soft drinks or energy drinks at all, ever!!!! Finally, reduce your red meat intake, and eat more nuts(almonds, unsalted peanuts, pecans, etc.) and fish including tuna and salmon. Hope this helps. Good luck!
Have an Answer?
Didn't find the answer you were looking for?
Ask a question
Popular Resources
Learn which OTC medications can help relieve your digestive troubles.
Is a gluten-free diet right for you?
Discover common causes of and remedies for heartburn.
This common yet mysterious bowel condition plagues millions of Americans
Don't get burned again. Banish nighttime heartburn with these quick tips
Get answers to your top questions about this pervasive digestive problem